Why won’t my doctor give me a Percocet?
By Dr Marcus—December 11, 2012

Most migraine sufferers have found out that narcotic painkillers, like codeine, Vicodin, and Percocet, don’t work really well for migraines. For most people, drugs like aspirin-caffeine combinations, ibuprofen-like drugs, ergotamines, and triptans work much better. But every now and then, these treatments don’t work and you need rescue therapy. And often that rescue therapy is a narcotic.

You also probably know that using any of these treatment too frequently (usually 3 or more days per week on a regular basis for about six weeks) can result in an increase in headaches called medication overuse headaches. In recent years, doctors have begun to investigate possible differences between overused medications. This research has shown some unique features of narcotics that can make then especially problematic for people with chronic migraines or other chronic pain conditions.

A paradoxical effect occurs with long-term, high-dose use of narcotics called narcotic-hyperalgesia. Hyperalgesia is an increased sensitivity (“hyper”) to pain (“algesia”). Hyperalgesia is not a false perception that something not painful is painful. Hyperalgesia means you are experiencing a painful condition and your experience is more severe because of increased nerve firing to makes you more sensitive to the pain.

Studies first conducted in rodents and later in humans show that regular use of narcotics changes how the body processes and responds to pain. Indeed, your brain can actually becomes more sensitive to pain as a consequence of chronic use. A new article that will be published in the journal Cephalalgia by Dr. Johnson and colleagues from the University of Adelaide in Australia reviews the research describing narcotic-hyperalgesia in migraine. Here’s a summary of their findings:

  • Evidence is pretty clear that narcotic-hyperalgesia occurs in laboratory rats. The results in pain patients is less clear. Humans without pain problems have been shown to develop an increased sensitivity to pain after receiving narcotic infusions, supporting that this mechanism may also be important in humans.
  • Most studies show narcotic-hyperalgesia occurs after taking high doses of pain killers.
  • Changes in nerve sensitivity and the release and reuptake of neurotransmitters in the nervous system may be responsible for this phenomenon.
  • Narcotic-hyperalgesia may occur because of changes in nerve cells that increases inflammation.

What are the take-home messages:

  • Narcotics are generally only moderately effective for migraine and may be used infrequently for rescue therapy. Usually your doctor will want to try treatment he believes have a greater chance of success first.
  • Frequent use of narcotics may result in medication overuse headache and may also increase pain firing in the brain that can also worsen your pain and make your migraines harder to treat.
  • For people who need to use daily long-acting narcotics for chronic pain conditions, try to stick with the lowest effective dose possible to minimize your risk for narcotic hyperalgesia.

So the bottom line is: if you need to use narcotics for rescue, try to stick with infrequent, low-doses. When this isn’t helping or you’re starting to need higher doses and your pain’s getting worse, be sure to talk with your doctor.

advertisement
SubscribeJoin 43,000 subscribers to the Migraine.com weekly - our e-mail newsletter.
Reader favorites